Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

146 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Irregular nail growth in Diabetics

I am Nisha( name changed). My father s nail on his right toe is growing irregularly & the nails edge corner is causing damage to the flesh. Recently the nail was removed through surgical method . but now again the same grew and the fles was hurt & became infected.(He is a diabetic) Now my query is whether the nail can be removed permanently with out giving any chance for further growth any more by laser method or some thing like that.
Sun, 17 Apr 2011
Report Abuse
Question is related to
Diseases and Conditions ,  
General & Family Physician 's  Response
It is suggested to opine a general surgeon, for the above complaints and procedure being performed in the controlled diabetes (Sugar). if required.

Repeated infections- It is a sign of poorly controlled diabetes.
I find this answer helpful
  User's Response
mahavir's  Response
Thanks for the query. Yes there are methods for Permanent Nail Removal. He may be benefitted by partial toe nail removal also. It should be properly maintained and trimmed regularly. Since the nail is a natural protector of toes it should better be retained especailly in Diabetics. We suggest you to consult a General Surgeon for examination. He can tell you if it is needed to remove the entire nail along the root with matrix. Usually complete removal of the nail plate is a common solution for fungal infections and ingrown nails. During this procedure, the nail plate is removed and the nail matrix is destroyed by one of three methods: 1) Phenol - An acidic chemical called phenol is applied only to the nail matrix. This destroys the growth cells of the nail. 2) Surgical removal - The nail matrix and bed are cut away. Stitches are only occasionally necessary. 3) Laser - A form of burning in which laser heat is focused on the matrix cells. Since he is a diabetic, an extra care is taken for the foot. The diabetics have less sensations hence it is advised to clean the feet with warm water and soap daily. The cuts, abrasion, ulcers etc are to be watched for and immediately treated. There is a high chance of bacterial and fungal infections in such individuals. Proper shoe and yearly once doctor examinations are very important. We hope this information helps you.
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

My thumb nail has, for about a year now, been growing unevenly. There s a groove in the center that doesn t seem to grow out. It s not getting worse just not getting better. It only affects my left thumb all other nails are fine & my health is very good. Male 62

doctor1 MD

Hi. My name is Audrey. I discovered 4months ago that my toenails are badly discolored - mainly black -all of them - and as a diabetic, I am concerned about this change. I get my nails done once in a while and because of that irregularity, I was not aware because the nail polish stays on for some time. I was in total shock seeing them. Could it be a condition caused by diabetes or is it the polish? Should I be concerned? If so what should I do? Thanks.

doctor1 MD

My big toenail seems to have stopped growing. I usually get pedicures and I noticed that no growth had taken place on my left big toenail and all of my other toenails had grown out from where the nail polish meets the cuticle. After taking off the nail polish, the toenail looked a little yellow in color compared to my other toenail. Could a fungus cause the nail not to grow? I have not had any trauma to the toenail that I am aware of. Any suggestions on something to put on the nail in case there is some kind of fungus? Do you think the nail will start growing again?

Recent questions on  Diabetes

doctor1 MD

Why does Polcystic ovarian syndrome occur?Is it good to take glyciphage(a diabetes tablet )for that.. Gynecologist advised me to take that.she said that it is to reduce my weight. My body mass index is Normal. Then what effect this tablet will have on my pcod problem.. Please clarify me about this and also advise me on pregnancy... Thanks a lot

doctor1 MD

I am 50 years old and about to be taken off of my birth control pill that Iv'e been taking for desmynorhea. I am also type 1 diabetic and have managed it well. It works well with the ortha Novum 1/1/1 28 day birth control pill. My doctor wants to take me off because I'm 50. I do not want to because it works so well and has for many years. If I'm taken off I know my hormone levels will crash and my diabetes management will suffer. (Doctors tell me they are not related but I know They are related because I've lived it and learned to make the adjustments during my cycle for 35 years). If I'm taken off the BC pill, what is my best option to treat desmynorrhea and to keep the hormone levels at a healthy and balanced level at my age?

doctor1 MD

I have friend who has hep C and diabetes 2. He was in the hospital for dehydration and heat exhaustion. They hydrated him and he responded quite well. All his vitals were good. They put him on an IV drip with ativan and hydrocone, something for gastric acid and insulin. He has never had insulin before. But he started to shiver and tremble. He was on this drip for two days. He cannot function very well now. It is hard for him to control his elimination functions and he tremble quite a bit. I feel that the hydrocodone affect him very bad it was 5/500 because of the tylenol in it. . Before he dehydrated, he had a panel done and he was stable in all areas. His liver enzymes were elevated a little; but he was basically stable. What can he take to help recover?                                                                  

doctor1 MD

Dear Doctor, I have chronic insulin-dependant diabetes and haemorrhoids. Over the last few weeks, I have had odd coloured stool. They are pale grey. I have also had stomach, and am losing sleep over it. Do you know what it could be? And what I can do to help it? Paddy Furlong                     

doctor1 MD

Yes, really I would like to know why after I eat I feel drained, sometimes shaky and need to go to sleep

doctor1 MD

Hello. For the past few weeks I have been urinating a lot and my urine is very clear. Is this cause for concern?

doctor1 MD

We have consulted a doctor and she has prescribed Tab Duphaston (10 mg) twice daily. Could you advise us of its purpose and if it has any side effects in long-term. We would really appreciate your advice on this.